Alert archive / Vermont / Flash Flood Warnings in 2017

Flash Flood Warning 11, NWS Burlington, VT

July 16, 2017Addison County, Vermont

NWS Burlington, VT issued this flash flood warning at Jul 16, 2017, 8:30 PM EDT for Addison County, Vermont. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2017, 8:30 PM EDT (00:30 UTC)
Expired
Jul 16, 2017, 10:30 PM EDT
In force
2 hr
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Flood severity
None

County Addison County, VT

The radar

The Burlington radar (KCXX), 55 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 0.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2017-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2017-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
102 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1882 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

764 
WGUS51 KBTV 170030
FFWBTV
VTC001-170230-
/O.NEW.KBTV.FF.W.0011.170717T0030Z-170717T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Burlington VT
830 PM EDT SUN JUL 16 2017

The National Weather Service in Burlington has issued a

* Flash Flood Warning for...
  East central Addison County in central Vermont...

* Until 1030 PM EDT

* At 829 PM EDT, Doppler radar indicated a thunderstorm producing 
  heavy rain in the Riton vicinity and east. Estimated rainfall of 
  1.5 inches within the past hour is capable of producing Flash 
  flooding of mountain streams and gravel roads.

* Some locations that will experience flooding include...
  Ripton, Granville, Lincoln, Hancock, Goshen, Bread Loaf, South 
  Lincoln and Lower Granville.

LAT...LON 4407 7310 4411 7293 4407 7292 4407 7290
      4406 7284 4398 7278 4390 7300

$$
2 follow-up statements
806 
WGUS71 KBTV 170124
FFSBTV

Flash Flood Statement
National Weather Service Burlington VT
924 PM EDT SUN JUL 16 2017

VTC001-170230-
/O.CON.KBTV.FF.W.0011.000000T0000Z-170717T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Addison VT-
924 PM EDT SUN JUL 16 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT FOR
EAST CENTRAL ADDISON COUNTY...

At 921 PM EDT, Doppler radar indicated showers and still a 
thunderstorm producing heavy rain across the warned area between 
Ripton and North Granville. Up to two inches of rain have already 
fallen between these areas. Flash flooding is expected to begin 
shortly if it hasn't started already.

Some locations that will experience flooding include...
Ripton, Granville and Bread Loaf.

Additional rainfall amounts of less than an inch are expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4407 7310 4411 7293 4407 7292 4407 7290
      4406 7284 4398 7278 4390 7300

$$

SLW
625 
WGUS71 KBTV 170225
FFSBTV

Flash Flood Statement
National Weather Service Burlington VT
1025 PM EDT SUN JUL 16 2017

VTC001-170231-
/O.EXP.KBTV.FF.W.0011.000000T0000Z-170717T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Addison VT-
1025 PM EDT SUN JUL 16 2017

...THE FLASH FLOOD WARNING FOR EAST CENTRAL ADDISON COUNTY WILL
EXPIRE AT 1030 PM EDT...

The heavy rain has exited the region and the peak of any streams 
should have occurred or is occurring right now but will quickly 
recede within the next hour or so. 

If you run into any water covered or washed out roads...seek an 
alternate route. Remember...turn around don't drown. Also, please 
report these to local law enforcement and ask them to relay reports 
to the NWS Burlington office.


LAT...LON 4407 7310 4411 7293 4407 7292 4407 7290
      4406 7284 4398 7278 4390 7300

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 7:34 PM EDT, 56 minutes earlier.

Area forecast discussion, Jul 16, 7:34 PM EDT, 56 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
734 PM EDT Sun Jul 16 2017

.SYNOPSIS...
A slow moving upper level disturbance approaching from southern
Ontario will bring numerous showers and thunderstorms to the
area for Monday afternoon, but also a few isolated storms to the
St. Lawrence Valley late this afternoon and evening. A few
stronger storms are possible on Monday, with small hail, gusty
winds, and brief heavy rainfall with additional showers possible
again on Tuesday. A ridge of high pressure will bring warmer
and drier conditions to the area on Wednesday.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
As of 718 PM EDT Sunday...Updated forecast for more progressive
scattered showers and isolated thunderstorms over St Lawrence
County. Pulse tstorms do not last long, diminishing to showers
as nocturnal cooling begins to take hold. Expect some showers to
reach the northern Champlain Valley in the next 2-3 hours. More
showers and isolated thunderstorms - currently over western
Lake Ontario area - moving in behind this first batch.

Previous Discussion...Large scale pattern highlights continue
to feature an upper trough over southern Ontario this afternoon
that will slowly approach the St. Lawrence Valley overnight, and
ever so slowly edge across the western CWA by 12z Tuesday
morning. Have seen some convection fire up along the frontal
zone upstream north of Lake Ontario throughout the day, and as
we progress into the late afternoon and evening hours some of
this activity will skirt the international border along the St.
Lawrence River as it shifts northeastward on increasing low/mid
level southwesterly flow. Not expecting anything severe, but a
few stronger cores are possible. Throughout the night a modest
EML shifting northeast from the Ohio Valley will provide
additional support for more showers and storms across the
portions of northwestern New York, while points eastward will
remain generally dry.

Monday continues to look more active with a well-defined
shortwave shifting into the St. Lawrence Valley. East of this
feature, ingredients are coming to together to highlight
increasing confidence for scattered to numerous showers and
thunderstorms to develop as the atmosphere becomes sufficiently
destabilized in the afternoon. While SBCAPE's of 1500-2000 J/kg
still look to develop, low/mid level shear is marginal at 20-30
kts and PW's only bump into the 1-1.5" range, so while we should
see showers and thunderstorms become fairly numerous/widespread
during the peak daytime heating hours, it's not a home run in
any regard that we get strong enough cores to support large hail
and damaging winds. Certainly agree with the previous
forecaster assessment that a few stronger cores are possible
with potential with gusty downdraft winds, small hail, and brief
heavy downpours, so will continue to mention these storm
attributes in the forecast. For what it's worth, SPC has our
region in a slight risk for day 2.

For Monday night, convective activity will wane going past
sunset with the loss of insolational heating, an be most active
in the late afternoon and evening hours across eastern Vermont
as the initial shortwave energy shifts northeast into southern
Quebec and Maine. Thus, after midnight expect mainly dry
conditions with mild temps in the 60s under fairly cloudy skies.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
As of 428 PM EDT Sunday...Vigorous 500mb trough will move
across the North Country Tuesday, triggering showers and
thunderstorms. A Theta-E ridge will extend from the mid Atlantic
over VT and eastern NY. CAPE will increase through the mid-day
with 800+J/kg expected, mainly from the Champlain Valley
eastward. We will be lacking low level shear and only a 40kt jet
at 250mb for upper level support. Negative showalter and lifted
indices focused across central and eastern VT and areas east
according to the GFS. NAM less enthusiastic with generally less
CAPE and positive showalter and lifted indices. With plentiful
warming at 925mb temps reach the upper teens to around 20C,
lapse rates on both GFS and NAM around 7+C/km. Expect showers
and thunderstorms to exit east Tuesday evening as the trough
moves over eastern New England. Surface temperatures generally
in the mid 70s to mid 80s on Tuesday with partly to mostly
cloudy skies.

Ridge axis will build over the North Country at the surface and
aloft Tuesday night through Wednesday. This will leave to
mostly clear skies and drier conditions by early Wednesday
morning, starting the day with morning lows in the 60s.
Temperatures will be warmer as 925mb temps increase by 1C to 3C,
resulting in max temps on Wednesday in the 80s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 428 PM EDT Sunday...Active pattern continues as a series
of shortwave troughs move through the persistent mean NW flow,
though details become a bit more fuzzy as we head later in the
week.

Another trough looks to bring showers across the area Wednesday
night through Thursday. As the 500mb trough exits east Thursday
night into early Friday, expect less of a chance for showers.
Another shortwave approaches for latter half of Friday with
120kt jet at 250mb providing some upper level support for more
showers and possible thunderstorms.

Models diverge Friday night onward. Have kept low chance POPs
through the weekend as there are some features moving across
portions of the eastern CONUS, but details such as progression
and track are far from resolved.

Temperatures throughout the period will be around seasonal
normals.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Through 00Z Tuesday...VFR conditions will largely prevail
through the next 24 hours with more cloud cover across western
and northern zones tonight as an upper disturbance approaches.
At 00z Mon...some showers moving into NW NY with an isolated
TSRA as well. Model data suggests a few rounds of sct -shra
overnight across northern NY before more active shower/storm
coverage is likely after 16Z across all of the area with MVFR
and brief localized IFR possible.

Can't rule out some patchy fog, esp eastern VT with clearer
skies but also one more day removed from any showers and it took
awhile to get fog last night...thus MVFR but can't rule out IFR
at KMPV. Any showers at KSLK could do the trick for IFR there as
well after shower activity.

Winds all light through period...less than 10 kts.

Outlook...

Monday Night: VFR. Chance SHRA...Chance TSRA.
Tuesday: VFR. Chance SHRA...Slight Chance TSRA.
Tuesday Night: VFR. Slight Chance SHRA.
Wednesday: VFR. NO SIG WX.
Wednesday Night: VFR. Slight Chance SHRA.
Thursday: VFR. Chance SHRA...Chance TSRA.
Thursday Night: VFR. Chance SHRA...Chance TSRA.
Friday: VFR. Chance SHRA...Slight Chance TSRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Lahiff
NEAR TERM...Lahiff/KGM
SHORT TERM...KGM
LONG TERM...KGM
AVIATION...Lahiff/SLW
Hazardous weather outlook, Jul 16, 3:17 AM EDT, 17 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
317 AM EDT Sun Jul 16 2017

NYZ026>031-034-035-087-VTZ001>012-016>019-170730-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
317 AM EDT Sun Jul 16 2017

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Numerous showers and thunderstorms are expected to develop across
Vermont and northern New York Monday afternoon into the evening
hours. A few stronger storms are expected, containing locally strong
winds, small hail, and brief heavy rainfall. Activity should
decrease in areal coverage and intensity later Monday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 16, 8:11 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Burlington VT
811 PM EDT SUN JUL 16 2017

VTZ009-018-170115-
Western Addison-Eastern Addison-
811 PM EDT SUN JUL 16 2017

...A THUNDERSTORM WITH LOCALLY HEAVY RAIN WILL AFFECT
THE MOUNTAINS AND FOOTHILLS OF ADDISON COUNTY...

At 807 PM EDT, a thunderstorm was located over the Ripton vicinity.
the storm is very slowly moving east.

Radar has estimated that a quick half to one inch of rain has fallen
with perhaps another inch possible. Streams may rise quickly as well
as some minor gravel road washouts if this storm persist.

Locations impacted include...
Middlebury, Hancock, Ripton, Granville, Lincoln, Salisbury, Bristol,
Goshen, Leicester, New Haven, Starksboro, East Middlebury, Jerusalem,
South Lincoln, Branbury State Park, West Lincoln, Lake Dunmore, Lower
Granville and Bread Loaf.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4387 7306 4403 7319 4418 7296 4416 7295
      4416 7293 4407 7292 4407 7290 4406 7283
      4398 7277 4394 7280
TIME...MOT...LOC 0007Z 238DEG 4KT 4399 7305

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:11 PM EDTSpecial Weather StatementBTVAddison64 min
Jul 17, 11:04 AM EDTSpecial Weather StatementBTVLamoille56 min
Jul 17, 1:10 PM EDTSpecial Weather StatementBTVAddison, Chittenden, Franklin65 min
Jul 17, 2:02 PM EDTFlash Flood WarningBTVLamoille, Washington6 hr
Jul 17, 2:09 PM EDTSpecial Weather StatementBTVCaledonia, Essex, Lamoille, Orange, Orleans, Washington66 min
Jul 17, 2:10 PM EDTSpecial Weather StatementBTVWindsor35 min
Jul 17, 2:16 PM EDTSevere Thunderstorm WarningBTVRutland, Windsor59 min
Jul 17, 3:12 PM EDTSpecial Weather StatementBTVCaledonia, Orange63 min
Jul 17, 5:04 PM EDTSpecial Weather StatementBTVWindsor56 min
Jul 17, 5:18 PM EDTSevere Thunderstorm WarningBTVRutland, Windsor57 min
Jul 17, 5:29 PM EDTFlash Flood WarningBTVRutland, Windsor3 hr
Jul 17, 6:13 PM EDTSevere Thunderstorm WarningBTVWindsor62 min

Nearby

Flash Flood Warnings in Vermont, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.